Alert archive / Montana / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Billings, MT

July 3, 1998Wheatland County, Montana

NWS Billings, MT issued this flash flood warning at Jul 3, 1998, 3:55 AM MDT for Wheatland County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 3:55 AM MDT (09:55 UTC)
Expired
Jul 3, 1998, 9:50 AM MDT
In force
6 hr
Issued by
NWS Billings, MT
Area
Whole counties

County Wheatland County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 030956 RRA
FFWBIL
MTC107-031550-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
355 AM MDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHEATLAND COUNTY IN CENTRAL MONTANA

* UNTIL 950 AM MDT

* AT 400AM... AREA LAW ENFORCEMENT INDICATED A THUNDERSTORM WITH VERY
  HEAVY RAIN 20 MILES NORTHEAST OF WHEATLAND... MOVING NORTHEAST 20
  MPH.

* WATER IS RUNNING ACROSS HIGHWAY 12 BETWEEN HARLOWTON AND SHAWMUT IN
  MANY PLACES.  ABOUT 6 MILES EAST OF HARLOWTON THE WATER WAS UP TO
DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

SS



&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:45 AM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 1:45 AM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
145 AM MDT FRI JUL 03 1998

SEEMS LIKE PERSISTENCE IS THE RULE ONCE AGAIN...RIDGE HOLDING STEADY
WITH SERIES OF S/W'S MOVING UP AND OVER TRIGGERING AFTERNOON/EVENING
THUNDERSTORMS. MAIN CONCERN WITH THIS PACKAGE WILL BE TIMING AND
LOCATION OF STORMS DEVELOPING...SHR CO WY GROUND PRETTY WELL SATURATED
AND ANY ADDITIONAL RAIN WILL PRESENT SOME PROBLEMS. REPORTS FROM LAST
EVENING INDICATED AS MUCH AS 1.5 INCHES OF RAIN OVER E 1/2 OF SHR CO IN
ABOUT A 2HR TIME PD. FLASH FLOOD GUIDANCE AT 2.8 INCHES FOR 1HR/3.1
3HR/4.4 6HR. RAMSDIS IR AND BIL 88D ALREADY SHOWING ACTION REFORMING AND
DYRING AGAIN IN THIS AREA. PRESENT THINKING IS TO ISSUE RVS AND STRONGLY
ENCOURAGE DAY SHIFT TO THINK ABOUT FFA FOR 2ND PD AFTER NEXT MODEL RUN
COMES IN...ESP IF VORT CENTER REMAINS SOUTH OF BIL. HIGH TEMPS WILL BE
SIMILAR TO THAT OF YESTERDAY AND WILL KEEP POPS LOW SCT FOR TODAY.
SPRINGER

BIL BB 083/060 083/058 085 54333
LVM .. 080/052 080/... ... 54333
HDN .. 086/057 086/... ... 54333
MLS .. 084/062 086/062 ... 54333
4BQ .. 085/059 085/... ... 54333
BHK .. 082/059 084/... ... 54333
SHR BB 083/057 083/057 085 54333
BUR .. 072/042 072/044 074 54333

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:26 AM MDTFlash Flood WarningBYZMusselshell2 hr

Nearby

Flash Flood Warnings in Montana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.